Health officials urge people who use drugs to wear narcan as Washington overdose deaths increase

0

Fentanyl overdose deaths hit record highs in Washington state.

BELLEVUE, Washington – Washington state health officials have noted an alarming increase in fentanyl overdose cases in recent months compared to this time last year.

Health officials said in a press release Tuesday that cases are reaching record levels and are now urging people to wear naloxone, a drug that reverses the effects of an opioid overdose if they plan to use illegal drugs.

According to preliminary data from the Washington Department of Health (DOH), there were 418 overdose deaths in the first three months of 2021, compared to 378 in the same period last year. Of overdose deaths in 2021, 46% were associated with fentanyl, with the highest increases seen among Indigenous and Native American, Latinx, and black communities.

“A worrying trend is the prevalence of mortality among young adults; of the fentanyl-related deaths, 55 were under 30 years of age,” the press release said.

Fentanyl is a powerful synthetic opioid that is found in varying degrees in illicit drugs, including opioids disguised as prescription pain relievers.

A single pill containing fentanyl killed Colleen Gregoire’s son Bobby, who died of an overdose in October 2020 at the age of 20.

“I think we should all be aware that the crisis we are in and I absolutely don’t want this to happen to any other family. It devastated us all, ”said Gregoire.

Gregoire said that keeping naloxone or Narcan, the branded version of naloxone, at home can help in the life or death of an overdose situation.

“Everyone should have it; whether he has it, whether he knows someone or not who is close to him. You should have Narcan, ”said Gregoire.

Dr. Scott Phillips, medical director at the Washington Poison Center, said that giving naloxone to the person who administered an overdose could save life before medical attention could arrive, and advised family members, friends, and roommates to keep it handy.

“It’s really important that your family, friends, co-workers or acquaintances have access to this situation,” said Phillips.

Gregoire also said to look out for warning signs such as behavioral changes in young people.

“It’s so easily accessible that they might hide it,” said Gregoire.

The State DOH said other signs of an opioid overdose include blue lips or ashen white lips in a black person, blue fingernails, difficulty breathing, and failure to respond to external stimuli.

Health officials also said people should be aware of what counterfeit prescription pain relievers containing fentanyl might look like. They are often blue pills marked with an “M” on one side and a “30” on the other.

Share.

Comments are closed.